“My eyes turned red, the body itched before it swelled the next day. I could not eat nor talk. My skin developed severe rushes with blisters and later began to wear off,” Acheng said.
It never dawned on her that she would ever become a victim of rape until March 4th - when a 20-year-old man allegedly raped her.
“He walked calmly towards me, not knowing he had an evil mind. He grabbed and threw me down, forcing me into sex,” Acheng says.
“He overpowered me,” she added.
“Then, an NGO took me to a health centre where they gave me drugs to swallow before they even tested my blood,” she says.
Acheng was instructed to take her drugs every morning and evening though without explanation to its side effects.
She says a nurse in pink uniform offered her the drugs to chew while Mr George Nyeko, the Patongo Health Centre III in charge, looked on.
Acheng had imagined the drugs would help prevent the risk of contracting sexually transmitted infections such as HIV.
But it was the right drugs for the wrong disease. Now Acheng is in pain as her skin wears off her body.
Mr Nyeko was not available for comment.
Although the matter was reported to Awere Police Post, neither the rapist nor the medical practitioners have been arrested by the police. The case has been filed at the Regional Police Headquarters in Gulu under ref SD 58/28/3/2012.
The regional Police spokesperson Johnson Kilama says the police will arrest the suspects if the families help them.
“They have got full right to help us identify the rapist for arrest because they know his identity and for medical workers we will summon them,” Kilama said.
According to a police source at the regional police office, the arrests will come after Lacor hospital provides a letter concerning the victim to help in preferring a case against the medics.
Acheng, a Primary Six pupil at Awere Primary School, had dreams of becoming a medical worker some day, but she now fears her dreams may never come to pass.
“Am not sure if I will survive, if so then it will be by God’s grace though and may be as a disable person,” she says tears rolling down her cheeks.
Acheng was given 60 tablets of ARV drugs combination of Lamivudine, Nevirapine and Zidovudine Comprimes to swallow for one month.
She did not know it would amount to such a cost to her health. She now lies in an isolation ward at St Mary’s Hospital Lacor in Gulu Town.
“Only a few days ago my eyes turned red. I could not talk nor eat and later my skin started to peel off,” she says.
Her distraught mother, Apio told this paper that she will not give up her quest to ensure that justice is done.
“They should stand responsible whether she is alive or dead,” she says. This is an abuse of medical ethics. They had an intention to kill my child,” she charges.
“They should be arrested without delay and other issues handled later,” Apio says.
She blames the medical staff for giving her daughter ARV drugs.
“They should have given septrin prophylaxis, not stronger drugs. Now my child could lose her brain and normalcy,” she says.
An uncle of Acheng, Mr Santo Okello, frequently travels 31 miles to Gulu from his home to check on her niece at the hospital.
Apart from the rape, he also blames the medical workers at Patongo Health Centre III for professional misconduct.
“The drug was given in a rush and her blood was never tested, which to me proves lack of professional qualifications and negligence,” he says.
Okello says the physical injuries inflicted on his niece will add to the stigmatization she has to endure.
According to Dr Emanuel Ochola of St Mary’s Hospital Lacor Anti-retroviral Therapy Department, Lajara should have only been given septrin prophylaxis (PEP).
“She will get well now that she stopped taking more drugs and let’s hope she is safe from HIV or her liver is not damaged,” Dr Ochora says.
He added it was always not normal to administer the three ARV drugs combination to a person with high CD4 Counts because under such condition Niverapine reacts adversely.
Mr Vincent Oyet, Pader district HIV/AIDS focal point person said that the national sero-behavour survey puts HIVAIDS prevalence rate in the district at 11 percent against the national average of 6.4 percent.
He says AIDS, after malaria, is the second highest killer disease in Pader district.
“Failure by the public to adhere to behavioural change towards unprotected sex and multiple sexual partners is risking their lives,” Oyet said.
Oyet adds that only about 10 percent of a district population of about 450, 000 have tested for HIV with 49, 500 testing positive.
Dr Gladys Aloyo, who works at The Aids Support Organization (TASO) Gulu Counselling Section, agrees with Dr Ochola.
She says a combination of ARV drugs could only be given under strict caution and after someone’s blood sample had been taken for test in order not to cause an opposite effect.
Steven Johnson syndrome, which is a drug reaction or another form of disease, called toxic Epidermal Necrolysis normally crops up in people with HIVAIDS.
Dr Aloyo says Stevens Johnson symptoms at early stage are manifested by coughing, vomiting, diarrhea headache and fever and at severe stage showing red skin face.
“At severe stage blisters then form across the body in places such as nose, mouth, eyes, and genital areas and the mucous memberance becomes inflamed,” she says.
“In some people the nails and hair begin to come out as well and this could be caused by reaction of Niverapine drug,” she adds.
Time will tell weather Acheng gets a new lease of life now that medical officials say her condition is improving though with her liver yet to be assessed. By A Web design Company
By A Web design Company